Cold/Wind Chill, Eastern Magic Valley
- When
- December 7, 9:00 PM MST to December 8, 9:00 AM MST
- Where
- Eastern Magic Valley forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
For the second straight night, bitterly cold wind chill readings affected the Snake River Plain. Wind chill temperatures were -29 in Minidoka, -30 In Aberdeen, and -35 in Taber.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
For the second straight night, bitterly cold wind chill readings affected the Snake River Plain. Wind chill temperatures were -29 in Minidoka, -30 In Aberdeen, and -35 in Taber. Schools were closed on the 8th in parts of Butte, Custer, Fremont, and Jefferson counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 7, 8:06 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 806 PM MST WED DEC 7 2005 .DISCUSSION... WIND CHILL WARNING GOES INTO EFFECT AT 9 PM. IDAHO FALLS AT -18 WIND CHILL LAST HOUR WITH 9 MPH WINDS. MINIDOKA AND MANY AREAS IN ZONE 17 VERIFYING WARNING ALREADY...MINIDOKA CARRYING -6 WITH 18 MPH WINDS LAST OBSERVATION. ANOTHER VERY COLD NIGHT WITH CHALLIS...STANLEY...ISLAND PARK ALREADY IN -15 TO -20 DEGREE RANGE ACTUAL TEMPERATURE. REXBURG AND IDAHO FALLS ALREADY -5 TO -10 DEGREE RANGE. TEMPERATURES ABOUT THE ONLY ISSUE THIS FORECAST AND MADE ONLY MINOR CHANGES TO GRIDS. GK .PREV DISCUSSION ISSUED AT 330 PM MST WED DEC 7 2005... SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...CONCERN FOR THE SHORT TERM IS TEMPS. FOR TONIGHT...SUSTAINED NORTHEAST WINDS OF GREATER THAN 10 MPH ARE ONGOING IN THE MAGIC VALLEY AND THE UPPER SNAKE PLAIN WEST OF IDAHO FALLS AND POCATELLO. SUSTAINED WINDS OF 10 TO 20 MPH WILL CONTINUE IN THOSE AREAS THROUGH THURSDAY MORNING WITH SURFACE HIGH BUILDING INTO THE UPPER HIGHLANDS. TEMPS IN THOSE AREAS WILL BE WELL BELOW ZERO SO ANOTHER WIND CHILL WARNING HAS BEEN ISSUED. ELSEWHERE...TEMPS WILL BE AS COLD IF NOT COLDER THAN THIS MORNING. INVERSIONS WILL STRENGTHEN THROUGH THE PERIOD WITH TEMPS REMAINING ON THE COLD SIDE OF GUIDANCE SO NUDGED TEMPS COLDER THROUGH SAT AM. EXPECT THERE WILL BE SOME PATCHY FOG THE NEXT SEVERAL NIGHTS...BUT EXTENT IS STILL UNKNOWN. FOG AND STRATUS MAY BECOME MORE EXTENSIVE AS WINDS ARE FORECAST TO WEAKEN OVER THE COURSE OF THE NEXT FEW DAYS. OTHER THAN THE COLD TEMPS...NO PRECIP IS FORECAST THROUGH THE PERIOD. WAW .LONG TERM...SUNDAY THROUGH WEDNESDAY. REX BLOCK PATTERN CONTINUES OVER WESTERN US SUNDAY THROUGH MONDAY. BY TUE...GFS AND DERIVATIVES INDICATE WAVE SLIDING ONSHORE AND THEN SPLITTING. NORTHERN STREAM TROF SLIDES ACROSS REGION TUE WITH SOUTHERN PORTION OF SPLIT DIVING SOUTH THROUGH CALIFORNIA. ECMWF SLOWER...KEEPING RIDGE OVER PACNW TUE AND THEN BRINGING WEAK WAVE THROUGH TOP OF RIDGE ON WED. UNCERTAINTY ABOUNDS...BUT HAVE INCREASED POPS SLIGHTLY TUE THRU WED MAINLY OVER CENTRAL MTNS. LEFT THE REMAINDER OF THE FCST DRY. DMH && .AVIATION...SFC BASED INVERSIONS MAY POSE PROBLEM TONIGHT WITH PATCHY FOG AND LOW STRATUS POSSIBLE IN VALLEYS/BASINS BY SUNRISE AND THEN THROUGH MORNING. OTHERWISE VFR CONDITIONS EXPECTED MOST AREAS. DMH && .PIH WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING FOR ZONES 17/20/21 TONIGHT THROUGH THURSDAY MORNING. SEE BOIWSWPIH STATEMENT FOR FURTHER DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 330 PM MST WED DEC 7 2005 IDZ017>025-031-032-081215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 330 PM MST WED DEC 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE... FRIGID TEMPERATURES WILL CONTINUE OVERNIGHT WITH OVERALL LOW TEMPERATURES VERY SIMILIAR TO LOWS WEDNESDAY MORNING. AREAS THROUGH THE SNAKE RIVER PLAIN FROM THE ARCO DESERT SOUTH TO THE RESERVOIR AND WEST TO SHOSHONE MAY SEE DANGEROUS WIND CHILL READINGS BETWEEN 20 BELOW AND 30 BELOW ZERO. ALL PERSONS THROUGHOUT EAST IDAHO SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE VERY COLD TEMPERATURES. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FRIGID TEMPERATURES WILL CONTINUE FRIDAY WITH SUBZERO LOWS AND HIGHS ONLY IN THE SINGLE DIGITS TO MID TEENS. TEMPERATURES WILL MODERATE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483320, 5483321, 5483322.